Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 476, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 9, 2012, 3:05 PM CST for Lawrence County, Randolph County, Arkansas. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2012, 3:05 PM CST (21:05 UTC)
- Expired
- Dec 9, 2012, 3:45 PM CST
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 3:30 PM CST | HAIL 1.25 | 5 Sw Imboden, AR | HALF DOLLAR SIZE HAIL AND SMALL TREE LIMBS REPORTED DOWN BY THE PUBLIC. |
| Dec 9, 3:33 PM CST | TSTM WND DMG | 5 N Black Rock, AR | DAMAGE TO SEVERAL TREES...HAY BARN AND PARTIALLY CONSTRUCTED HOME. |
| Dec 9, 3:33 PM CST | TORNADO | 11 Sw Pocahontas, AR | HOUSE COMPLETELY SHIFTED OFF FOUNDATION. SECOND STORY OF HOME REMOVED ALONG WITH ROOF. NEIGHBORS BARN IN RESIDENTS YARD. |
| Dec 9, 3:33 PM CST | TORNADO | 3 Ssw Imboden, AR | TORNADO ON GROUND NEAR IMBODEN. SMALL DEBRIS FIELD REPORTED AND MEASURED WIND GUST OF 59 MILES PER HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 2:10 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS54 KMEG 092105
SVRMEG
ARC075-121-092145-
/O.NEW.KMEG.SV.W.0476.121209T2105Z-121209T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CST SUN DEC 9 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 345 PM CST
* AT 305 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES WEST OF
ANNIEVILLE...OR 19 MILES WEST OF LAKE CHARLES STATE PARK...AND
MOVING EAST AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
ROCK...POCAHONTAS...WALNUT RIDGE AND LAKE CHARLES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3623 9135 3625 9133 3625 9127 3630 9127
3640 9094 3605 9092 3599 9136
TIME...MOT...LOC 2105Z 252DEG 34KT 3613 9144
$$1 follow-up statement
648
WWUS54 KMEG 092131
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CST SUN DEC 9 2012
ARC075-121-092145-
/O.CON.KMEG.SV.W.0476.000000T0000Z-121209T2145Z/
LAWRENCE AR-RANDOLPH AR-
331 PM CST SUN DEC 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTH CENTRAL RANDOLPH AND NORTHERN LAWRENCE COUNTIES...
AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
IMBODEN...OR 8 MILES NORTHWEST OF BLACK ROCK...MOVING EAST AT 40 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK ROCK...
POCAHONTAS...SMITHVILLE...BROCKETT...BIRDELL...SHARUM...
LESTERVILLE...ELNORA...MANSON AND SHANNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3626 9126 3634 9094 3614 9093 3606 9135
3623 9135 3625 9133 3625 9127
TIME...MOT...LOC 2131Z 252DEG 34KT 3620 9115
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 12:00 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 9, 12:00 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1200 PM CST SUN DEC 9 2012 .UPDATE... UPDATED FOR AVIATION. && .PREV DISCUSSION... /ISSUED 539 AM CST SUN DEC 9 2012/ DISCUSSION... UPDATED FOR 12Z AVIATION DISCUSSION PREV DISCUSSION... /ISSUED 336 AM CST SUN DEC 9 2012/ DISCUSSION... LOTS OF WEATHER TO DISCUSS OVER THE NEXT 24 HOURS OR SO...RANGING FROM THE POSSIBILITY OF SEVERE THUNDERSTORMS TO THE FIRST SHOT AT WINTRY WEATHER IN THE MIDSOUTH. 3 AM TEMPERATURES ARE SEASONABLY WARM...IN THE MIDDLE 50S TO LOW 60S WITH DEW POINTS ONLY 2-3 DEGREES COOLER. THUNDERSTORMS ARE WIDESPREAD ACROSS THE MIDSOUTH...MAINLY NORTH OF THE INTERSTATE 40 CORRIDOR. SO FAR STORMS HAVE REMAINED BELOW SEVERE LIMITS. THESE STORMS ARE BEING FUELED BY WARM AIR ADVECTION AND HAVE SHOWN SIGNS OF SUPERCELL STRUCTURE. HOWEVER THUS FAR THEY DO NOT LOOK TO BE ROOTED AT THE SURFACE SO HAIL WOULD BE THE MAIN THREAT...WITH AN OUTSIDE SHOT AT SEVERE WIND MAKING IT TO THE SURFACE. FOR THE REMAINDER OF THE MORNING...AS STORMS MOVE EAST THEY WILL MOVE INTO A LESS FAVORABLE ENVIRONMENT LIMITING THEIR SEVERE POTENTIAL IN WEST TENNESSEE AND NORTH MISSISSIPPI. DURING THE DAY TODAY...AS INSTABILITY INCREASES AND UPPER LEVEL SUPPORT SHIFTS IN FROM THE WEST...CONDITIONS WILL BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORMS. THIS AFTERNOON...A SSW ORIENTED 35-40KT LOW LEVEL JET WILL SHIFT ACROSS THE MIDSOUTH HELPING TO OFFSET THE LACK OF THERMODYNAMIC ENERGY ENHANCING THE THREAT OF SEVERE STORMS. THE MOST LIKELY TIMING OF SEVERE WEATHER WILL BE DURING THE LATE AFTERNOON HOURS. HAIL AND POSSIBLY STRAIGHT LINE WINDS POSE THE MAIN THREAT FROM THESE STORMS. HOWEVER...I DO HAVE MY DOUBTS ABOUT STORMS BECOMING SURFACE BASED SO WIND THREAT MAY BE LIMITED. NEARLY STRAIGHT SHEAR PROFILES INDICATE A SQUALL LINE MAY DEVELOP LATER THIS AFTERNOON. ADDITIONALLY...STORMS MAY TRAIN OVER THE SAME AREAS RESULTING IN LOCALLY HEAVY RAIN. DUE TO RECENT DRY CONDITIONS...FLOODING DOES NOT LOOK TO BE A CONCERN. SHIFTING GEARS. LATE TONIGHT INTO EARLY MONDAY MORNING...THERE WE ARE MONITORING THE POSSIBILITY FOR THE FIRST WINTRY PRECIPITATION OF THE YEAR ACROSS THE MIDSOUTH. THE NAM AND SOMEWHAT THE ECMWF KEEP MOISTURE LINGERING IN PARTS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL INTO MONDAY MORNING AS MUCH COLDER AIR ARRIVES BEHIND A STRONG COLD FRONT. THE GFS IS DRIER...AND IS THE MODEL OF CHOICE. HOWEVER GIVEN THE UNCERTAINTY...AND THE FACT THAT WE ARE WITHIN 24 HOURS OF POSSIBLE IMPACT...WILL MENTION A MIX OF RAIN...AND WINTRY MIX FOR A SMALL PORTION OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. NO ACCUMULATION IS EXPECTED. HPC WINTER WEATHER PRODUCTS SHOW LESS THAN 10% CHANCE OF 1 INCH SNOW ACCUMULATION MAKING IT INTO EXTREME NORTHWEST SECTIONS OF THE MIDSOUTH. EARLY NEXT WEEK LOOKS BITTERLY COLD. NORTH WIND AND CLOUDS MONDAY WILL MAKE CONDITIONS FEEL EVEN COLDER. TEMPERATURES TUESDAY MORNING WILL LIKELY BE IN THE 20S AREA WIDE WITH PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER DIPPING TO NEAR 20 DEGREES. HIGHS MONDAY AND TUESDAY WILL STRUGGLE TO GET OUT OF THE 40S ACROSS MUCH OF THE MIDSOUTH. GENERALLY DRY CONDITIONS AND GRADUAL WARMING IS ON TAP FOR THE UPCOMING WORKWEEK. HOWEVER...AS COMPARED TO THE LAST WEEK OR SO TEMPERATURES WILL REMAIN COOL. HIGHS BY FRIDAY WILL ONLY BE IN THE UPPER 50S FOR MOST OF THE AREA WITH MORNING LOWS ONLY SLIGHTLY ABOVE FREEZING. IT LOOKS LIKE RAIN WILL RETURN TO THE MIDSOUTH BY NEXT WEEKEND. && .AVIATION... 18Z TAFS COMPLEX NEXT 24 HOURS FOR AVIATION WEATHER...AS THE PERSISTENT MARITIME AIRMASS IS DISPLACED BY AN ARCTIC SURGE TONIGHT. WARM SECTOR CIGS WILL CONTINUE TO POSE A FORECAST CHALLENGE THROUGH EARLY EVENING...WITH MULTIPLE CLOUD LAYERS AND PREFRONTAL CELLULAR SHRA/TSRA. IFR CIGS AT LEAST APPEAR UNLIKELY THIS AFTERNOON AND THE VFR SLOT OVER NORTHEAST MS MAY EXPAND WESTWARD TO MEM...AT LEAST TEMPORARILY. EXPECT LINEAR MODE TSRA ALONG A STRONGLY FORCED ARCTIC COLD FRONTAL PASSAGE LATE THIS EVENING. POST FRONTAL TS SHOULD TAPER OFF TO STRATIFORM RAIN WITH GRADUALLY IMPROVING CIGS TOWARD DAYBREAK AT ALL BUT TUP. A SECONDARY POST FRONTAL DISTURBANCE ALOFT MAY BE SUFFICIENT FOR A BRIEF RAIN/SLEET MIX AT MEM AND MKL POST SUNRISE MONDAY...PER NAM MODEL SOUNDINGS. GROUND AND BOUNDARY LAYER AIR TEMPS WILL BE TOO WARM FOR ANY ACCUMULATION. LOOKING WELL BEYOND THE TAF VALID PERIOD... MONDAY EVENING CARGO OPS AT MEM SHOULD SEE VFR AND LIGHT NORTHERLY WINDS WITH THE VERY DRY ARCTIC SURFACE RIDGE EDGING IN FROM THE OZARKS. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 72 43 45 28 / 70 100 50 0 MKL 70 43 44 23 / 70 100 60 10 JBR 68 38 41 23 / 80 100 20 0 TUP 72 51 54 24 / 40 100 90 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Dec 9, 4:08 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 408 AM CST SUN DEC 9 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 408 AM CST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO PERHAPS A SEVERE THUNDERSTORM CONTAINING HAIL AND STRONG GUSTY WINDS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE MIDSOUTH. A WINTRY MIX OF PRECIPITATION WITH LITTLE TO NO ACCUMULATION IS POSSIBLE LATE TONIGHT IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTRY MIX OF PRECIPITATION WITH LITTLE TO NO ACCUMULATION MAY CONTINUE MONDAY MORNING IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TONIGHT THROUGH SUNDAY NIGHT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 11:52 PM CST | Special Weather Statement | MEG | Lawrence | 38 min |
| Dec 9, 12:11 AM CST | Special Weather Statement | MEG | Lawrence | 34 min |
| Dec 9, 3:13 PM CST | Tornado Warning | MEG | Lawrence, Randolph | 32 min |
| Dec 9, 3:40 PM CST | Severe Thunderstorm Warning | MEG | Greene, Randolph | 35 min |
| Dec 9, 4:05 PM CST | Special Weather Statement | MEG | Clay | 25 min |
| Dec 9, 4:48 PM CST | Special Weather Statement | MEG | Craighead | 27 min |
| Dec 9, 4:52 PM CST | Special Weather Statement | MEG | Clay | 38 min |
| Dec 9, 5:13 PM CST | Special Weather Statement | MEG | Craighead | 32 min |
| Dec 9, 5:44 PM CST | Flash Flood Warning | MEG | Clay, Greene | 99 min |
| Dec 9, 5:51 PM CST | Special Weather Statement | MEG | Craighead | 39 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.